Hail, Kit Carson
- When
- April 23, 3:15 PM MST
- Where
- Kit Carson County, 10.02 mi N of Stratton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.445, -102.593
A strong thunderstorm moved over Kit Carson county producing nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm moved over Kit Carson county producing nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 2:10 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT THU APR 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 112 PM MDT THU APR 23 2015 LOW CLOUDS THAT WERE PRESENT ACROSS THE AREA DURING THE MORNING HOURS CONTINUED TO LINGER FOR SOME LOCATIONS ACROSS THE TRI STATE AREA IN THE EARLY AFTERNOON ON VISIBLE SATELLITE IMAGERY...HOWEVER MOST LOCATIONS WERE UNDER PARTLY TO MOSTLY CLEAR SKIES. RAP 500 MB ANALYSIS AND WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROUGH ACROSS THE CENTRAL HIGH PLAINS REGION...HOWEVER A LONGWAVE TROUGH ACROSS THE GREAT BASIN REGION WAS MOVING EASTWARD INTO THE CENTRAL HIGH PLAINS. THE ADVANCING TROUGH WILL BRING SOME POCKETS OF HIGHER POTENTIAL VORTICITY VALUES ACROSS THE TRI STATE AREA LATER THIS AFTERNOON AND TONIGHT...WHICH WILL HELP DESTABILIZE THE ATMOSPHERE AND CAUSE STORMS TO DEVELOP. A SURFACE STATIONARY BOUNDARY TO THE WEST ALONG THE COLORADO FRONT RANGE WILL ALSO PROVIDE THE NEEDED PUSH AT THE SURFACE TO GET STORMS GOING. MOST MODEL GUIDANCE HAS INITIATION OCCURRING SOMETIME BETWEEN 21 AND 00Z IN EASTERN COLORADO WITH STORMS GETTING GOING BY 00Z. PROFILE CAPE BETWEEN 1000 AND 1500 J/KG AND BULK SHEAR BETWEEN 30 AND 35 KTS MAY BE ENOUGH TO CAUSE SOME STORMS TO PRODUCE LARGE HAIL...AND DRY MID LEVELS IN MODEL SOUNDINGS WITH DCAPE BETWEEN 800 AND 1000 J/KG COULD RESULT IN DAMAGING WINDS GUSTS. THE SHEAR VALUES DIMINISH OVERNIGHT...BUT CAPE WILL STILL BE PRESENT OVERNIGHT AS STORMS MOVE EASTWARD. THEREFORE...EXPECTING STORMS TO CONTINUE OVERNIGHT FOR SOME LOCATIONS. THE SURFACE STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE TRI STATE AREA OVERNIGHT...WHICH WILL BRING SOUTHEAST WINDS AT THE SURFACE AND INCREASED RELATIVE HUMIDITIES OVERNIGHT. AS A RESULT...FOG WILL DEVELOP AND CLOUD COVER WILL REMAIN INCREASED OVERNIGHT. EXPECTING LOW TEMPERATURES TO BE SLIGHTLY WARMER AS A RESULT OF THE BLANKETING CLOUD COVER IN THE UPPER 40S. FOG AND LOWER CLOUDS WILL BEGIN TO DIMINISH TOWARD THE EARLY TO MID MORNING HOURS...BUT CLOUDS WILL RETURN DURING THE EARLY AFTERNOON AS A SURFACE WARM FRONT APPROACHES THE TRI STATE AREA. RAIN SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING TO EARLY AFTERNOON HOURS...MAINLY EAST OF HIGHWAY 83. CAPE VALUES AROUND 1000 J/KG AND BULK SHEAR BETWEEN 35 AND 40 KTS WILL BRING SOME SEVERE POTENTIAL WITH LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THE MAIN ATMOSPHERIC DYNAMICS ARE WELL EAST OF OUR FORECAST AREA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 241 PM MDT THU APR 23 2015 THE UPPER TROUGH AND SURFACE LOW MOVING ACROSS THE AREA ON FRIDAY WILL CONTINUE TO LIFT ENE AS A CLOSED LOW FRIDAY NIGHT WITH WEAK SHORT WAVE RIDGING ALOFT OVER THE CENTRAL HIGH PLAINS ON SATURDAY. SATURDAY LOOKS MOSTLY DRY BETWEEN SYSTEMS WITH THE NEXT LOW PRESSURE CENTER DIVING INTO THE SOUTHWEST U.S. SOUTH OF THE 4-CORNERS REGION DURING BY SUNDAY MORNING. THE LOW ALOFT MOVES INTO THE WEST TEXAS PANHANDLE REGION BY MONDAY MORNING...MOVING SLOWLY INTO POSITION OVER EAST TEXAS AND EAST OKLAHOMA BY TUESDAY MORNING AS THE SURFACE LOW TRACKS FURTHER SOUTH ALONG THE GULF COAST OF TEXAS. WITH THE MAIN LOW PRESSURE AREA ACROSS THE SOUTH CENTRAL U.S. WELL SOUTH OF THE FORECAST AREA...THE SATURDAY NIGHT THROUGH MONDAY NIGHT TIME FRAME WILL REMAIN UNSETTLED ACROSS THE FORECAST AREA WITH A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS...BUT EXPECT THE BULK OF THE PRECIPITATION TO STAY OVER THE SOUTHERN PLAINS. TUESDAY THROUGH THURSDAY SHOULD BE DRY AS THE AMPLIFYING RIDGE OVER THE WEST COAST MOVES OVER THE ROCKIES AND HIGH PLAINS REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1147 AM MDT THU APR 23 2015 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF KGLD THIS AFTERNOON AND TONIGHT...WHICH WILL BRING GUSTY WINDS. ONCE STORMS PASS THE VICINITY OF KGLD...LOWER FLIGHT CATEGORIES WILL BE PRESENT DUE TO CEILING HEIGHTS AND VISIBILITY REDUCTIONS. THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF KMCK THIS AFTERNOON...AND RAIN SHOWERS WILL DEVELOP IN THE EVENING AND OVERNIGHT HOURS. LOWER FLIGHT CATEGORIES WILL RESULT TONIGHT DUE TO LOW CEILINGS AND REDUCED VISIBILITIES. BOTH TERMINALS SHOULD SEE FLIGHT CONDITIONS IMPROVE IN THE MID MORNING HOURS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MK LONG TERM...LOCKHART AVIATION...MK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT THU APR 23 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE AREA. STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL OCCUR OVER THE AREA FRIDAY AND SATURDAY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MDT THU APR 23 2015 COZ091-232015- KIT CARSON COUNTY CO- 131 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 215 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF FLAGLER...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAGLER...SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND 419. LAT...LON 3918 10307 3936 10311 3947 10266 3921 10259 TIME...MOT...LOC 1931Z 258DEG 19KT 3929 10298 MK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU APR 23 2015
COZ091-232115-
KIT CARSON COUNTY CO-
225 PM MDT THU APR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...
AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF VONA...OR 9 MILES NORTHEAST OF SEIBERT...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.
LAT...LON 3957 10268 3957 10248 3942 10233 3930 10279
3943 10293
TIME...MOT...LOC 2025Z 243DEG 19KT 3939 10274
MKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU APR 23 2015
COZ091-KSZ013-232215-
KIT CARSON COUNTY CO-SHERMAN KS-
336 PM MDT THU APR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 415 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF BURLINGTON...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KANORADO AND RULETON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 11.
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 449 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 194 AND 206.
LAT...LON 3957 10233 3957 10218 3950 10175 3926 10186
3942 10238
TIME...MOT...LOC 2135Z 285DEG 30KT 3949 10223
MKThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566443, 566444.